Muscle Problems Among Many Possible Statin Effects

Drugs linked to cognitive issues, other problems; mitochondrial dysfunction may be involved

MONDAY, Feb. 2 (HealthDay News) -- Mitochondrial factors may play a role in the muscle-related complaints associated with the use of statin drugs, as well as many other adverse effects, according to a review published in December in the American Journal of Cardiovascular Drugs.

Beatrice A. Golomb, M.D., Ph.D., and Marcella A. Evans, of the University of California San Diego, write that the most commonly reported adverse effects of statins -- which inhibit HMG-CoA reductase -- are muscle pain, fatigue, weakness and other problems, including rhabdomyolysis. A meta-analysis showed a higher risk of myositis in those taking statins compared to placebo (odds ratio, 2.56).

Other adverse events that may be related to statins include cognitive problems, peripheral neuropathy, and cardiac, dermatological and pulmonary problems, the authors note. Factors that raise the risk of adverse events typically are related to increased exposure to the statins, such as higher doses or factors affecting clearance of the drug; or mitochondrial defects, the report indicates. Statins lower coenzyme Q10 levels, which can reveal previously unrecognized mitochondrial problems, they add.

"When possible adverse events arise in a patient receiving any drug, the risk-benefit balance of treatment should be reassessed. Statins are a linchpin of current approaches to cardiovascular protection; however, the adverse events of statins are neither vanishingly rare nor of trivial impact. For statins, as for all medications, vigilance for potential adverse events is imperative. Recognition of potential statin adverse events is needed and may be fostered by an improved awareness of the relevant literature and of its limitations," the authors conclude.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing